Format

Send to

Choose Destination
See comment in PubMed Commons below
Br Med J. 1972 Jan 29;1(5795):297-9.

Folate deficiency after anticonvulsant drugs: an effect of hepatic enzyme induction?

Abstract

Serum and red cell folate levels were reduced in 59% and 58% respectively of 75 children with epilepsy attending a residential school. The degree of folate deficiency was significantly related to increased hepatic microsomal enzyme activity, assessed from increased urinary excretion of D-glucaric acid and also correlated with the daily dose of anticonvulsant taken. Anticonvulsant drugs are known to have inducing properties, and since folate is required as a cofactor in drug hydroxylations it is suggested that folate depletion results from increased demand for the cofactor after induction of drug-metabolizing enzymes. As folate deficiency may ultimately limit drug metabolism this hypothesis would explain why blood phenytoin levels decrease and fit control may worsen after correction of folate deficiency in epileptic patients.

PMID:
5008482
PMCID:
PMC1787173
[Indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for PubMed Central
    Loading ...
    Support Center